Wright Center for Graduate Medical Education Scranton, PA, United States
Mohammad Asim Amjad, MBBS, MD1, Zamara Hamid, MBBS2, Khalid Ahmed, MD1, Abdul Ahad Ehsan Sheikh, MD3, Mahesh Cheryala, MD3, Mladen Jecmenica, MD3, Beshir Saeed, MD1 1Wright Center for Graduate Medical Education, Scranton, PA; 2Shifa College of Medicine, Scranton, PA; 3Wright Center for GME, Scranton, PA
Introduction: Drug-induced pancreatitis is generally mild to moderate in intensity, but severe and even fatal cases have been observed and have now been linked with increased morbidity. This case outlines an interesting incidence of mirtazapine-associated hypertriglyceridemia that contributed to the development of acute pancreatitis.
Case Description/Methods: We describe a 33-year-old female who presented to us with intractable nausea and acute abdominal pain. Physical examination was unremarkable except for severe epigastric pain on palpation. Laboratory workup was significant for elevated lipase levels (700U/L) and severe hypertriglyceridemia ( >1000mg/dL). CT scan of the abdomen revealed edema around the pancreas, suggesting inflammation, and ruled out any other pathology. Her history was uneventful except for depression and anorexia, for which she was recently started on Mirtazapine. She denied any recent history of alcohol or any other illicit drug use. Mirtazapine was then suspected as the cause of severe hypertriglyceridemia that led to acute pancreatitis. After discontinuing the offending agent, she was started on an insulin infusion and underwent multiple plasmaphereses. Subsequently, her triglyceride levels normalized with the resolution of her acute symptoms.
Discussion: Pancreatitis can have multiple etiologies, of which drug-induced pancreatitis accounts for less than 5%, but cases may be higher owing to inconspicuousness. The pathophysiology varies depending on the medication and includes an accumulation of toxic metabolites, direct cytotoxic effects, or hypersensitivity reactions. Mirtazapine is an antidepressant drug usually prescribed for the treatment of major depressive disorder and anorexia. Although it does cause high serum triglyceride levels, the development of acute pancreatitis is a rare entity. As recommended by Mallory and Kern to prove a definitive diagnosis, a medication re-exposure test was not performed due to ethical reasons . Physicians must be aware of this association so that patients being given Mirtazapine should be monitored closely. Also, a quick diagnosis based on the association can help prompt cessation of the drug, which paves the way for a favorable outcome that can help avoid morbidity, reduce hospitalization stay and decrease medical expenditures.
 Wolfe D, Kanji S, Yazdi F, Skidmore B, Moher D, Hutton B. Methods for the early detection of drug-induced pancreatitis: a systematic review of the literature. BMJ Open. 2019;9(11):e027451.
Figure: Figures (a & b) show diffuse pancreatic parenchymal enlargement, indistinct pancreatic margins, and surrounding retroperitoneal fat stranding owing to inflammation suggestive of acute pancreatitis.
Disclosures: Mohammad Asim Amjad indicated no relevant financial relationships. Zamara Hamid indicated no relevant financial relationships. Khalid Ahmed indicated no relevant financial relationships. Abdul Ahad Ehsan Sheikh indicated no relevant financial relationships. Mahesh Cheryala indicated no relevant financial relationships. Mladen Jecmenica indicated no relevant financial relationships. Beshir Saeed indicated no relevant financial relationships.
Mohammad Asim Amjad, MBBS, MD1, Zamara Hamid, MBBS2, Khalid Ahmed, MD1, Abdul Ahad Ehsan Sheikh, MD3, Mahesh Cheryala, MD3, Mladen Jecmenica, MD3, Beshir Saeed, MD1. P0114 - A Unique Case of Mirtazapine Induced Hypertriglyceridemia Causing Acute Pancreatitis, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.